Back to Ask the Diabetes Team Ask the Diabetes Team

From Sunnyside, Washington, USA:

Could you please tell me if Glucophage (metformin) lowers postprandial glucose levels or only targets fasting levels? I was diagnosed with type 2 diabetes almost six years ago based on an Oral Glucose Tolerance Test (I was not pregnant). I've had normal fasting levels since, usually in the 90s mg/dl [5.0 to 5.5 mmol/L] with a few 100 to 110s mg/dl [5.6 to 6.0 mmol/L]. Sometimes, my postprandial levels go high, occasionally slightly over 200 mg/dl [11.1 mmol/L], like 205 mg/dl [11.4 mmol/L], with a few around 221 mg/dl [12.3 mmol/L]. I've sometimes tested one hour after supper found my glucose over 200 mg/dl [11.1 mmol/L], but at two hours, it can be under 140 mg/dl [7.8 mmol/L]. The highest I've seen my glucose was 255 mg/dl [14.2 mmol/L] one hour after lunch when I had a touch of the flu in February of this year; it was down to 123 an hour later.

My A1cs have been slowly increasing, especially over the past year. In December 2005, it was 5.6%, but in December 2006, it was at 6.08%, the highest it's been. I will have another one done in June.

At my last appointment with her, my doctor suggested thinking about putting me on Glucophage. I know some diabetics with lower A1cs and still not on medication, even though their fasting levels may be in the 120s mg/dl [6.7 to 7.1 mmol/L]. I also know that pre-diabetics are put on medication at diagnosis. What about someone diagnosed as I was?

What do you suggest for me? I am an almost 48 year old female. I've lost around 25 pounds since diagnosis and probably could lose another 15 to 20 pounds. I am also on blood pressure and cholesterol medications.


Metformin is the consensus first-line drug for type 2 diabetes. It treats both fasting and post-meal blood sugars. It is available as a generic. It is safe to use. The only big side effect is loose stools and bloating. These GI symptoms tend to get better the longer you use the medication. It is also minimized by starting slow and titrating up the dose. It is also associated with weight loss. Your goal should be a normal A1c, if possible. Keep up the good work. It sounds like your management is on target.


Original posting 7 May 2007
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.